Welcome to the CCO Site

Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education. 

Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.

Submit

Managing Immune-Related Adverse Events in Head and Neck Cancer

Elisabeth King, RN, FNP, AGN, AOCNP
Released: February 12, 2021

Introduction

Welcome to the last in a series of 4 CME/CE/CPE-certified educational ClinicalThought™ commentaries on the optimal management of patients with head and neck cancer. In this commentary, Elizabeth King, RN, FNP, AGN, AOCNP, discusses key aspects of effectively identifying and managing immunotherapy-related adverse events (AEs) in patients with head and neck cancer.

Clinical Care Options (CCO) plans to measure the educational impact of this activity. One of the following questions will be asked twice: once before the discussion that informs the best choice and then again after that discussion. Your responses will be aggregated for analysis, and your specific responses will not be shared. Before continuing with this educational activity, please take a moment to answer the following questions.

The immune checkpoint inhibitors nivolumab and pembrolizumab are important and relatively new strategies for the treatment of head and neck cancer. With this novel treatment approach, AEs occur that are not seen with traditional chemotherapies. Nivolumab and pembrolizumab are very well tolerated (approximately 13% of AEs are grade 3/4 vs 35% for chemotherapy), but it is important to understand the toxicity differences vs chemotherapy to recognize and manage them appropriately.

Identifying Immune-Related AEs
Immune‑related AEs can affect any organ system in the body, unlike the more compartmentalized AEs of standard chemotherapy. Therefore, monitoring for immune‑related AEs requires a broader vigilance for possible adverse events. In addition, the timing of onset varies considerably based on the medication and the type of AE. For example, colitis usually occurs earlier in the course of immunotherapy treatment, but in some cases it may occur up to 10 weeks after the start of therapy. Endocrinopathies may present as early as 6-7 weeks after the start of treatment but can appear months later, even beyond 30 weeks. Liver toxicities usually occur between 6 and 16 weeks. Again, unlike standard chemotherapy, immune‑related AEs may present not at treatment outset, but long after, so we need to monitor patients throughout and even after treatment.

What immune-related AEs are seen in head and neck cancer? One of the more common types are endocrinopathies such as hypophysitis or adrenal insufficiency. Patients with head and neck cancer may have received radiation therapy to the neck, putting them potentially at greater risk for thyroid-related AEs. We also frequently see rashes, especially early in treatment. Diarrhea is another symptom to monitor with immunotherapy. Patients with immune-related diarrhea need to be closely evaluated to prevent more serious gastrointestinal AEs. Additional, less frequent AEs include neuropathy, myocarditis, and liver toxicities.

Colitis and especially pneumonitis are 2 infrequent AEs with particularly serious implications if they are not addressed promptly. Although it occurs rarely (< 5% of patients), pneumonitis is one of the top causes of treatment-related death with immunotherapy. It is uncommon, but when it happens, it can quickly become quite severemaking rapid detection and treatment essential. Patients will often present with a dry cough, and radiologic findings usually show ground glass opacities, although findings with pneumonitis may vary and may sometimes be confused with pneumonia, so proper identificationusually in consult with a pulmonologistis important.

Monitoring and Managing Immune-Related AEs
When we discuss monitoring and management of immune‑related AEs in head and neck cancer, a key facet is patient and family caregiver education. Before the patient receives their first dose of an immunotherapy drug, we must make sure that they and their caregivers understand what symptoms to look for, because we rely on them to alert their healthcare professional as soon as possible if there are any concerns between visits.

When patients come into the office, our job is to provide a full assessment and ask the patient about any rashes, coughs, diarrhea, fatigue, or other symptoms. For example, patients may not be aware that they have a rash, as those tend to be on the trunk or back. Instead, without actually seeing what’s there, they’ll say, “My back itches.” We should also regularly monitor liver function and creatinine, and thyroid-stimulating hormone. These assessments should be standard with every visit for all patients treated with immunotherapies.

If patients present with any AEs, the next step is to grade the AE severity from grade 1 (mild) to grade 4 (severe) and select treatment accordingly. For a grade 1 immune‑related AE in head and neck cancer with mild symptoms, we continue treatment with observation in most cases. For grade 2, we typically hold treatment and start low-dose corticosteroids, not resuming the immunotherapy until the AEs are controlled at grade 1 or resolved. At grade 3, we should hold treatment and start high‑dose steroids (2 mg/kg/day). These patients may need to be hospitalized. In most cases, grade 4 AEs require permanent discontinuation of immunotherapy and hospitalization, as well as treatment with high-dose steroids and additional management, as needed.

It is important to remember with immunotherapy AE management thatunlike chemotherapythe therapeutic action of immunotherapies continues far longer than discontinued chemotherapy after treatment cessation, so AEs may continue to progress. Thus, steroid treatment is important. Remember that steroid treatment in these cases is not short term; rather, we need to taper steroids slowly over 4‑6 weeks.

Nivolumab and pembrolizumab are important additions for optimally managing patients with head and neck cancer. It is vital for healthcare professionals to understand the unique toxicities of this novel class of agents and take an active role in monitoring and managing immune‑related AEs to provide our patients with the best possible outcomes.

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue

Cookie Settings